Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 513, NWS Birmingham, AL

December 28, 2005Bullock County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 28, 2005, 2:53 PM CST for Bullock County, Montgomery County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2005, 2:53 PM CST (20:53 UTC)
Expired
Dec 28, 2005, 3:08 PM CST
In force
15 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Bullock County, AL, Montgomery County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 12:40 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 1:23 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 28, 1:23 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CST WED DEC 28 2005

.DISCUSSION...
THIS WILL BE SHORT DUE TO ON GOING SEVERE WEATHER.

THE MAIN THREAT IS HAIL THROUGH 6 PM FOR LOCATION ALONG AND EAST
OF INTERSTATE 65. THERE IS A SMALL POTENTIAL FOR SOME STORMS TO
ROTATE SOUTH IF I65/85...BUT THAT IS A VERY SMALL CHANCE.

AFTER THE STORM PASS TONIGHT SKIES WILL BEGIN TO CLEAR TOMORROW.
HIGHS TOMORROW WILL BE IN THE 50S AND WARMING BACK UP TO THE 60S
AGAIN BY THE WEEKEND.

EXPECT SOME MORE THUNDERSTORMS ON SATURDAY BUT THAT SHOULD BE
IT...THE POTENTIAL FOR STRONG TO SEVERE IS QUITE LOW. THE MAIN
LOW MOVES NORTH OF ALABAMA THROUGH TENNESSEE AND THE WARM AIR AND
DYNAMICS WILL BE CONFINED TO THE GULF OF MEXICO.

HIGH PRESSURE WILL BUILD IN ON SUNDAY WITH ANOTHER ROUND OF
THUNDERSTORMS MONDAY AND MONDAY NIGHT. THE MODELS ARE SHOWING SOME
MORE DYNAMICS WITH THIS STORM SYSTEM AND THERE IS SOME POTENTIAL
FOR STRONGER STORMS. WILL CONTINUE TO WATCH THIS. THINGS DRY OUT
ON TUESDAY WITH A DRY COLD FRONT ON WEDNESDAY.

ONCE AGAIN SORRY FOR THE SHORT DISCUSSION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     38  50  29  60 /  20   0  10  10
ANNISTON    39  51  31  61 /  10   0  10  10
BIRMINGHAM  39  52  33  62 /  10   0  10  10
TUSCALOOSA  37  58  35  65 /   0   0  10  10
CALERA      40  53  32  63 /  10   0  10  10
AUBURN      42  52  36  61 /  10   0  10  10
MONTGOMERY  42  58  34  65 /  10   0  10  10
TROY        42  58  34  65 /  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...TOPNADO WATCH I-65 AND EAST THROUGH 01Z.

&&

80
Hazardous weather outlook, Dec 28, 11:22 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CST WED DEC 28 2005

ALZ011>015-017>050-291722-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1122 AM CST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...AREA OF SLIGHT RISK SHIFTED SLIGHTLY EAST...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM TODAY
MAINLY ALONG AND EAST OF A LINE FROM SELMA TO CLANTON TO CENTRE. A
STRONG UPPER LEVEL SYSTEM WITH AN ASSOCIATED COLD FRONT WILL MOVE
INTO AND ACROSS THE AREA THIS AFTERNOON ALLOWING SCATTERED
THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS...HOWEVER ENOUGH SHEAR MAY BE PRESENT TO ALLOW SOME STORMS TO
ROTATE AND POSSIBLY PRODUCE AN ISOLATED TORNADO...MAINLY ACROSS THE
SOUTHEAST SECTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD AND STRONG
STORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY.

JD/81

In the hours before

Local storm report, Dec 28, 2:25 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 N EDWARDSVILLE        33.72N 85.51W
12/28/2005  0.75 INCH        CLEBURNE           AL   EMERGENCY MNGR

0210 PM     HAIL             6 NE ALEXANDER CITY     32.99N 85.86W
12/28/2005  1.75 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            QUARTER TO GOLFBALL

0214 PM     HAIL             MILLBROOK               32.49N 86.37W
12/28/2005  0.88 INCH        ELMORE             AL   EMERGENCY MNGR

0215 PM     HAIL             NEW SITE                33.04N 85.78W
12/28/2005  0.75 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

&&

JSS
Local storm report, Dec 28, 2:27 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             1 NE WETUMPKA           32.55N 86.19W
12/28/2005  0.88 INCH        ELMORE             AL   EMERGENCY MNGR

&&

JSS
Local storm report, Dec 28, 2:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             NEW SITE                33.04N 85.78W
12/28/2005  1.25 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            COVERING THE GROUND

&&

MBAER
Local storm report, Dec 28, 2:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HAIL             FORT MITCHELL           32.34N 85.02W
12/28/2005  2.75 INCH        RUSSELL            AL   EMERGENCY MNGR

            MOSTLY GOLFBALL SIZE SOME BASEBALL SIZE.

1230 PM     HAIL             2 ESE SALEM             32.59N 85.21W
12/28/2005  0.75 INCH        LEE                AL   PUBLIC

            PENNY SIZE HAIL IN BLEEKER.

0231 PM     HAIL             NEW SITE                33.04N 85.78W
12/28/2005  1.25 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            COVERING THE GROUND 5 TO 6 INCHES DEEP.

&&

MBAER
Local storm report, Dec 28, 2:48 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             CLAYTON                 31.88N 85.45W
12/28/2005  1.75 INCH        BARBOUR            AL   EMERGENCY MNGR

0225 PM     HAIL             2 W WEDOWEE             33.31N 85.52W
12/28/2005  0.75 INCH        RANDOLPH           AL   EMERGENCY MNGR

            TWO INCHES DEEP

&&

MBAER
Local storm report, Dec 28, 2:49 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:42 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Dec 28, 11:38 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby37 min
Dec 28, 11:54 AM CSTSevere Thunderstorm WarningBMXBullock36 min
Dec 28, 12:04 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega41 min
Dec 28, 12:11 PM CSTSevere Thunderstorm WarningBMXBarbour34 min
Dec 28, 12:12 PM CSTSevere Thunderstorm WarningBMXShelby14 min
Dec 28, 12:18 PM CSTSevere Thunderstorm WarningBMXRussell57 min
Dec 28, 12:22 PM CSTSevere Thunderstorm WarningBMXBarbour38 min
Dec 28, 12:40 PM CSTSevere Thunderstorm WarningBMXLee20 min
Dec 28, 12:52 PM CSTTornado WarningBMXRussell23 min
Dec 28, 12:54 PM CSTSevere Thunderstorm WarningBMXCoosa, Tallapoosa60 min
Dec 28, 12:55 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega35 min
Dec 28, 1:05 PM CSTSevere Thunderstorm WarningBMXClay25 min
Dec 28, 1:08 PM CSTSevere Thunderstorm WarningBMXBarbour52 min
Dec 28, 1:11 PM CSTSevere Thunderstorm WarningBMXShelby, Talladega49 min
Dec 28, 1:12 PM CSTSevere Thunderstorm WarningBMXBullock26 min
Dec 28, 1:17 PM CSTSevere Thunderstorm WarningBMXCoosa43 min
Dec 28, 1:29 PM CSTSevere Thunderstorm WarningBMXCalhoun31 min
Dec 28, 1:40 PM CSTSevere Thunderstorm WarningBMXLowndes32 min
Dec 28, 1:42 PM CSTSevere Thunderstorm WarningBMXChambers48 min
Dec 28, 1:46 PM CSTSevere Thunderstorm WarningBMXCleburne44 min
Dec 28, 1:49 PM CSTSevere Thunderstorm WarningBMXPike26 min
Dec 28, 1:50 PM CSTSevere Thunderstorm WarningBMXRandolph40 min
Dec 28, 1:51 PM CSTSevere Thunderstorm WarningBMXMontgomery39 min
Dec 28, 1:56 PM CSTSevere Thunderstorm WarningBMXBarbour49 min
Dec 28, 1:57 PM CSTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa33 min
Dec 28, 2:09 PM CSTSevere Thunderstorm WarningBMXElmore51 min
Dec 28, 2:25 PM CSTSevere Thunderstorm WarningBMXChambers, Randolph50 min
Dec 28, 2:26 PM CSTSevere Thunderstorm WarningBMXBullock, Macon45 min
Dec 28, 2:29 PM CSTSevere Thunderstorm WarningBMXTallapoosa16 min
Dec 28, 2:42 PM CSTSevere Thunderstorm WarningBMXBarbour26 min
Dec 28, 3:44 PM CSTSevere Thunderstorm WarningBMXBullock21 min
Dec 28, 4:03 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.